Washington, 2013Flash Flood and Debris Flows in Washington, August 10 to 11, 2013
August 10 to 11, 2013 · NWS OTX · 10 events in 4 counties and zones
Moist, southerly flow ahead of an area of low pressure trickling northward along the Oregon Coast created a moist, unstable environment over Central Washington. Shortwaves ejecting from the shortwave trough supplied the necessary lift to initiate numerous strong thunderstorms across the East Slopes of the Cascades and portions of the Western Columbia Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $906,000
- Crop damage
- $100,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist, southerly flow ahead of an area of low pressure trickling northward along the Oregon Coast created a moist, unstable environment over Central Washington. Shortwaves ejecting from the shortwave trough supplied the necessary lift to initiate numerous strong thunderstorms across the East Slopes of the Cascades and portions of the Western Columbia Basin. These storms developed during the evening and overnight hours of August 9th and persisted well into the morning hours of August 10th. Storms dissipated around midday then afternoon heating and a second shortwave triggered another round of strong storms during the afternoon and evening hours of the 10th. The main threat with these storms was high rain intensity and flash flooding, however one line of storms also delivered damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 10, 10:18 AM PST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 10, 10:18 AM PST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1118 AM PDT Sat Aug 10 2013
.SYNOPSIS...
An active thunderstorm period is expected this weekend into
Monday, as a low pressure system sends several disturbances into
the area. This pattern will likely lead to abundant lightning
strikes as well as the potential for heavy rains...especially near
the Cascades. A drying trend will then occur for the middle of
next week as high pressure moves over the region.
&&
.DISCUSSION...
Last night's round of thunderstorms has cleared eastern Washington
and northern Idaho. The Inland Northwest remains quite moist and
surface dewpoints have trended up a couple degrees compared to
late morning yesterday. Confidence remains high that another round
of thunderstorms will develop this afternoon. The largest
convective complex will likely originate over central/northeast
Oregon in the northeast quadrant of a slow moving upper low.
Additional isolated to scattered thunderstorms will form over the
high terrain of the Cascades, Okanogan Highlands and mountains of
Shoshone county. These terrain driven storms probably won't linger
much past mid evening, but the central Oregon convective cluster
will have the upper level support (q-vector convergence) and
theta-e advection to sustain thunderstorms into Sunday morning.
Storms through the night will once again have the potential to
produce an abundance of lightning over much of Washington. A Red
Flag Warning remains in effect for a large portion of the state.
Storms tonight will once again be wet, but with the potential for
several thousand lightning strikes, additional wildfire ignitions
are expected. The Flash Flood Watch for the Cascades also remains
in effect. Locally heavy rain will once again be a possibility
late this afternoon into tonight. A mudslide was reported last
night in Canyon Number 2 west of Wenatchee. The 2012 burn scars
will continue to be a concern in this moist and unstable pattern.
Drying Sunday night into Monday progged by the models will be
welcome news for the residents living in the vicinity of the burn
scar areas. /GKoch
&&
.AVIATION...
18Z TAFS: Our next round of thunderstorms will likely initiate
over central and northeast Oregon this afternoon and propagate
northward. Using the NAM, GFS and SREF as guidance for timing of
thunderstorms, it looks like the Spokane area will have the best
chance for thunderstorms between 06z-09z. The Lewiston, Pullman
and Wenatchee areas could have storms in the vicinity a couple of
hours earlier. Gusty winds may need to be added to the TAFs
especially if storms become organized into lines or clusters early
this evening. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 91 65 87 64 88 64 / 10 50 20 20 20 20
Coeur d'Alene 90 61 87 59 87 59 / 10 40 20 30 30 30
Pullman 90 56 86 53 86 55 / 10 40 20 20 20 20
Lewiston 97 66 93 64 93 65 / 10 40 20 20 20 20
Colville 94 58 91 56 92 56 / 20 40 50 40 40 30
Sandpoint 89 56 86 55 86 53 / 10 30 50 30 30 30
Kellogg 89 59 86 58 87 58 / 10 20 40 50 40 30
Moses Lake 95 64 92 62 92 61 / 10 50 30 20 10 10
Wenatchee 94 70 91 67 91 66 / 10 50 40 20 10 10
Omak 96 66 92 63 92 62 / 20 50 60 30 20 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WA...Red Flag Warning until 11 PM PDT Sunday for East Washington
Central Cascade Mountains (Zone 682)-East Washington
Central Cascade Valleys (Zone 677)-East Washington North
Cascades (Zone 685)-East Washington Northern Columbia Basin
(Zone 673)-East Washington Okanogan/Methow Valleys (Zone
684)-East Washington Palouse and Spokane Area (Zone 674)-
East Washington South Central Cascade Mountains (Zone 680)-
East Washington South Central Cascade Valleys (Zone 676).
Flash Flood Watch through Sunday evening for East Slopes
Northern Cascades-Waterville Plateau-Wenatchee Area.
&&Hazardous weather outlook, Aug 10, 4:36 AM PST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
536 AM PDT SAT AUG 10 2013
IDZ003-026-027-WAZ031>036-043-044-111400-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
536 AM PDT SAT AUG 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT OVER
EASTERN WASHINGTON AND NORTH CENTRAL IDAHO. SOME STORMS MAY PRODUCE
STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE LIGHTNING ACTIVITY
COULD HEIGHTEN POTENTIAL FOR NEW WILDFIRE STARTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. SOME STORMS
MAY PRODUCE STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE
CONTINUED LIGHTNING ACTIVITY COULD HEIGHTEN THE POTENTIAL FOR SOME
NEW WILDFIRE STARTS.
IDZ001-002-004-WAZ037-038-111400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
536 AM PDT SAT AUG 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT OVER
EASTERN WASHINGTON AND NORTH IDAHO. SOME STORMS MAY PRODUCE STRONG
GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE LIGHTNING ACTIVITY COULD
HEIGHTEN POTENTIAL FOR NEW WILDFIRE STARTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. SOME STORMS
MAY PRODUCE STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE
CONTINUED LIGHTNING ACTIVITY COULD HEIGHTEN THE POTENTIAL FOR SOME
NEW WILDFIRE STARTS.
WAZ041-042-111400-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
536 AM PDT SAT AUG 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT OVER
NORTH CENTRAL WASHINGTON. SOME THUNDERSTORMS MAY PRODUCE STRONG GUSTY
WINDS AND PERIODS OF HEAVY RAIN. FLASH FLOODING WITH MUDSLIDES AND
DEBRIS FLOWS WILL BE POSSIBLE OVER RECENT BURN SCARS. THE LIGHTNING
ACTIVITY COULD HEIGHTEN POTENTIAL FOR NEW WILDFIRE STARTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. SOME STORMS
MAY PRODUCE STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE
CONTINUED LIGHTNING ACTIVITY COULD HEIGHTEN THE POTENTIAL FOR SOME
NEW WILDFIRE STARTS.
In the hours before
Local storm report, Aug 10, 9:32 AM PST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1032 AM PDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM DEBRIS FLOW 1 W WENATCHEE 47.43N 120.35W
08/10/2013 CHELAN WA LAW ENFORCEMENT
MUDSLIDE REPORTED FROM CHELAN COUNTY SO. NUMBER 2 CANYON
ROAD CLOSED DUE TO MUD AND DEBRIS OVER THE ROAD.
&&
FLIEHMANEvent by event
5 debris flow, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Debris Flow, Chelan
- When
- August 10, 11:50 AM PST to 12:10 PM PST
- Where
- Chelan County, 1.55 mi SW of West Wenatchee to 4.54 mi WSW of Wenatchee
- Cause
- Heavy Rain / Burn Area
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 47.415, -120.355
Heavy rainfall led to a debris flow across Number Two Canyon Road roughly from mile post three to the end of the pavement around 0000 PST. The slide left half to one foot of mud and debris, including rocks, over the roadway rendering the road impassible. The Number One Canyon Near Wenatchee Rain Gauge (NOOW1) received 0.29 of rainfall over a span of 29 minutes. Runoff incised ditches up to four feet in diameter exposing utilities.
Flash Flood, Chelan
- When
- August 10, 8:40 PM PST to 9:40 PM PST
- Where
- Chelan County, 8.38 mi SE of Malaga to 6.29 mi SE of Malaga
- Cause
- Heavy Rain / Burn Area
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 47.271, -120.096
A few basements and outbuildings were flooded from heavy rain. Colockum Creek flowed out of its banks and across Colockum Road just upstream of the intersection with Kingsbury Road. There was no damage to the road but a fence on the adjacent property did sustain some damage.
Thunderstorm Wind, Grant
- When
- August 10, 9:20 PM PST to 9:45 PM PST
- Where
- Grant County, 4.64 mi S of Quincy to 9.5 mi N of Trinidad
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 47.164, -119.833
High winds uprooted a 40 foot tree onto a car in southeastern sections of Quincy. Power and phone outages were reported across southwestern sections of town. Six inches of standing water was on sections of Highway 28 in town.
Thunderstorm Wind, Douglas
- When
- August 10, 9:45 PM PST to 10:30 PM PST
- Where
- Douglas County, 5.48 mi SSE of Columbia River to 8.46 mi NNW of Waterville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $80,000
- Crop damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 47.247, -120.035
Numerous trees and power lines were downed from thunderstorm winds across southern Douglas County. Two large trees, estimated to be two feet in diameter, were downed at Desert Canyons Lodge. In Orondo, three large trees, estimated to be two feet in diameter and 120 feet tall, were knocked into high voltage power lines starting a small fire. At least 50 apple trees across multiple orchards were also damaged from the high winds. In Waterville, two downed trees landed on houses along Poplar Street and numerous large limbs were on the ground throughout town.
Thunderstorm Wind, Chelan
- When
- August 10, 9:58 PM PST to 10:45 PM PST
- Where
- Chelan County, 2.69 mi W of Stayman to 11.92 mi N of Manson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Utility Company
- Coordinates
- 47.764, -120.127
Chelan County PUD reported numerous downed trees and power poles along the southern end of Lake Chelan. Some apple trees in nearby orchards were also damaged.
Debris Flow, Douglas
- When
- August 10, 10:50 PM PST to 11:10 PM PST
- Where
- Douglas County, 3.82 mi W of Waterville to 3.8 mi W of Waterville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 47.651, -120.152
Highway 2 at Pine Canyon was closed due to mud and debris covering the roadway for a period of time. The road was covered in six to eight inches of debris. The water dug three to four foot trenches within the drainage. The Douglas RAWS reported six tenths of rainfall in an one hour period.
Debris Flow, Chelan
- When
- August 10, 11:20 PM PST to 11:45 PM PST
- Where
- Chelan County, 2.92 mi SSW of Entiat to 3.14 mi SSW of Entiat
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 47.630, -120.240
Highway 97 alternate was blocked temporarily at milepost 212 due to a small mudslide.
Debris Flow, Chelan
- When
- August 10, 11:40 PM PST to August 11, 12:55 AM PST
- Where
- Chelan County, 2.25 mi SW of Manson to 1.47 mi S of Manson
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 47.860, -120.208
Highway 971 was closed between mile markers nine and eleven due to a mudslide blocking the highway.
Thunderstorm Wind, Okanogan
- When
- August 10, 11:43 PM PST to August 11, 12:05 AM PST
- Where
- Okanogan County, 1.89 mi NNE of Winthrop Arpt to 4.17 mi NNE of Winthrop
- Measured
- 76 kt (87 mph) measured gust
- Property damage
- $1,000
- Reported by
- RAWS
- Coordinates
- 48.444, -120.130
A collapsing thunderstorm and microburst was thought to be responsible for localized damaging winds near the city of Winthrop during the overnight hours of August 10th. The NCSB RAWS station located four miles south southeast of Winthrop clocked a gust of 87 mph. Several trees were damaged or blown down at the Bear Creek Golf Course but no other damage was reported with this storm.
Debris Flow, Chelan
- When
- August 11, 5:25 PM PST to 5:50 PM PST
- Where
- Chelan County, 4.7 mi S of Malaga to 8.53 mi ESE of Malaga
- Cause
- Heavy Rain / Burn Area
- Property damage
- $700,000
- Reported by
- NWS Storm Survey
- Coordinates
- 47.303, -120.217
Heavy rain from a slow moving thunderstorm fell over the 2013 Colockum Tarps burn scar leading to flash flooding, a massive debris flow, and significant property damage. One debris flow occurred down Robinson Canyon and across Colockum Road cutting through a home and barn along the way. The home had water and debris flowing through it and out the front windows. Residents escaped through the front windows and climbed a tree until water receded. A large boulder went through the corner of the barn. Asphalt was removed from Colockum Road between Colockum Creek and Kingsbury Road. Kingsbury bridge over Colockum Creek also sustained minor damage. Flash flooding was also observed down the Colockum Creek drainage to the intersection of Tapiscan and Colockum Roads. Water washed out Colockum Road at mile post 12 making the road impassible. A mobile home on Tarpiscan Road at the bottom of the drainage was washed off its foundation. The residents in the mobile home were able to make it to higher ground before it washed away. Flash flooding was also reported by the public down the Dry Gulch drainage located south of the Colockum Creek drainage. Flood waters and debris led to the washout of the Dry Gulch Bridge on Colockum Road making the road impassible.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 10, 20131 death · 1 event
- Wildfire in Utah, August 10 to 24, 2013$350,000 · 1 event
- Lightning Strike in Idaho, August 10, 2013$200,000 · 1 event
- Hail and Damaging Winds in South Dakota, August 10, 2013$91,000 · 2 in hail · 14 events
- Hail and Damaging Winds in Virginia, August 10, 2013$61,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in North Dakota, August 10, 2013$55,000 · 1 in hail · 12 events
- Debris Flow and Damaging Winds in Colorado, August 10, 2013$52,000 · 58 kt wind · 7 events
- Damaging Winds in Virginia, August 10, 2013$51,000 · 56 kt wind · 3 events
- Damaging Winds in North Carolina, August 10, 2013$13,000 · 50 kt wind · 12 events
- Damaging Wind in Arizona, August 10, 2013$20,000 · 52 kt wind · 1 event
- Hail and Damaging Wind in Montana, August 10 to 12, 20131.75 in hail · 14 events
- Flash Flooding and Hail in New Mexico, August 10, 2013$5,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459188, 459712, 471820, 471818, 471827, 471826, 471971, 471828, 471988, 471951.